Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 8, NWS Topeka, KS

April 11, 20084 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 11, 2008, 3:31 AM CDT for 4 counties in Kansas. It took effect at Apr 11, 2008, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2008, 3:31 AM CDT (08:31 UTC)
In effect from
Apr 11, 2008, 10:00 AM CDT
Expired
Apr 11, 2008, 7:00 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 110831
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
331 AM CDT FRI APR 11 2008

.AN UPPER LEVEL LOW PRESSURE SYSTEM AND ATTENDANT SURFACE LOW WILL
GRADUALLY LIFT NORTHEASTWARD THROUGH THE DAY TODAY. A TIGHT
PRESSURE GRADIENT...AND MODEST MIXING IN THE BOUNDARY LAYER THROUGH
THE AFTERNOON HOURS WILL ALLOW FOR WINDY CONDITIONS TO DEVELOP
ACROSS NORTH CENTRAL KANSAS. SUSTAINED WIND SPEEDS AROUND 30
MPH...WITH GUSTS TO AROUND 40MPH ARE LIKELY.

KSZ008-009-020-034-111745-
/O.NEW.KTOP.WI.Y.0008.080411T1500Z-080412T0000Z/
REPUBLIC-WASHINGTON-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
331 AM CDT FRI APR 11 2008

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO LIFT OFF TO THE NORTHEAST
THROUGH THE DAY TODAY. A TIGHT PRESSURE GRADIENT ON THE BACK SIDE OF
THE SURFACE LOW WILL ALLOW FOR GUSTY WINDS TO PREVAIL FROM THE LATE
MORNING...THROUGH THE EARLY EVENING HOURS. SUSTAINED SPEEDS OF AROUND
30 MPH...AND GUSTS TO AROUND 40 MPH ARE LIKELY ACROSS NORTH
CENTRAL KANSAS DURING THIS TIME FRAME. 

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. 

$$

LUNDE
2 follow-up statements
000 
WWUS73 KTOP 111729
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1229 PM CDT FRI APR 11 2008

KSZ008-009-020-034-120000-
/O.CON.KTOP.WI.Y.0008.000000T0000Z-080412T0000Z/
REPUBLIC-WASHINGTON-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
1229 PM CDT FRI APR 11 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

NORTHWEST WINDS OF 20 TO 30 MPH WITH FREQUENT GUSTS TO 40 MPH ARE
EXPECTED TO CONTINUE ACROSS NORTH CENTRAL KANSAS THROUGH THE
AFTERNOON. WINDS WILL DIMINISH TOWARDS SUNSET. 

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

$$
000 
WWUS73 KTOP 112355
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT FRI APR 11 2008


KSZ008-009-020-034-120100-
/O.EXP.KTOP.WI.Y.0008.000000T0000Z-080412T0000Z/
REPUBLIC-WASHINGTON-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
655 PM CDT FRI APR 11 2008

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

BLUSTERY NORTHWEST WINDS WILL CONTINUE ACROSS THE AREA THROUGH
THE NIGHT. HOWEVER...WIND SPEEDS SHOULD NOT BE NEARLY AS STRONG
AS THOSE EXPERIENCED DURING THE AFTERNOON. THEREFORE THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 PM.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 10, 4:09 PM CDT, 11 hours 22 minutes earlier.

Area forecast discussion, Apr 10, 4:09 PM CDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT THU APR 10 2008

.DISCUSSION...

INITIAL FORECAST CONCERNS ARE WITH REGARDS TO SEVERE THUNDERSTORM
WATCH IN EFFECT FOR EASTERN TIER OF COUNTIES.

SURFACE LOW PRESSURE CENTER AT FORECAST TIME WAS AROUND KCNK WITH
MAX PRESSURE FALLS OVER SOUTHWEST IA.  PACIFIC FRONT HAS PUSHED EAST
OF THE CWA BRINGING BEST QUALITY LOW LEVEL MOISTURE EAST INTO MO.
GREATEST ONGOING CONVECTIVE ACTIVITY WAS OVER NORTHWESTERN MO WITH A
SECONDARY AREA OF CONVECTION DEVELOPING OVER NORTH CENTRAL OK AND
SOUTH CENTRAL KS.  WITH THE WARM FRONT NORTH OF THE CWA AT THIS
TIME...BREAKS IN THE STRATUS HAVE ALLOWED FOR THE EROSION OF ANY
CONVECTIVE INHIBITION...WHICH WAS ALLOWING ISOLATED CONVECTION TO
DEVELOP WITHIN THE WATCH AREA.  CONVECTION OVER SOUTH CENTRAL KS MAY
EXPAND IN COVERAGE THROUGH THE 23 TO 00Z TIMEFRAME AS CONVERGENCE
ALONG TRUE COLD FRONT AND DAYTIME HEATING COMBINED WITH COLD CORE
ASSOCIATED WITH UPPER LEVEL SHORTWAVE ALOFT SET UP AT LEAST SOME
MARGINAL INSTABILITY JUST SOUTH OF THE CWA.  THIS ACTIVITY WILL
ROTATE NORTHEAST AS THE COLD FRONT PUSHES EAST THIS EVENING.
THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH ALONG THE COLD FRONT
AFTER SUNSET AS DEEP LOW LEVEL MOISTURE AND FORCING OTHER THAN
CONVERGENCE ALONG THE COLD FRONT IS LACKING.  ISOLATED THUNDERSTORMS
MAY BECOME STRONG ENOUGH BEFORE SUNSET IN THE WATCH AREA TO PRODUCE
SOME ONE INCH HAIL OR 60 MPH WIND GUSTS.  AFTER SUNSET WOULD EXPECT
SEVERE WEATHER CHANCES TO DIMINISH QUICKLY...AND WOULD EXPECT TOP
CWA COUNTIES TO BE REMOVED FROM THE WATCH WELL BEFORE THE EXP TIME
OF 9 PM.

OTHER CONCERNS TONIGHT WERE SOUTHWESTERLY WINDS SOUTHEAST OF THE LOW
CLIMBING ABOVE ADVISORY CRITERIA.  AT THIS TIME WITH THE BENEFIT OF
DAYTIME HEATING SITES IN EAST CENTRAL KS ARE NOT REACHING ADVISORY
LEVELS...SO DO NOT EXPECT AFTER SUNSET WITHOUT THE BENEFIT OF
THERMAL MIXING SITES WILL REACH ADVISORY LEVELS...SO WILL ALLOW THE
WIND ADVISORY TO EXPIRE AT 22Z.  SAME CONCERNS WITH WINDS OVERNIGHT
BEHIND THE SURFACE LOW WITH RELATIVELY TIGHT PRESSURE GRADIENT.  ALL
GUIDANCE INDICATES WINDS BELOW ADVISORY LEVELS...AND ONCE AGAIN
WITHOUT THE BENEFIT OF DAYTIME HEATING...DO NOT EXPECT WINDS TO
CLIMB ABOVE ADVISORY LEVELS OVERNIGHT...SO HAVE NOT ISSUED WIND
ADVISORY FOR NORTH CENTRAL KS AT THIS TIME.  IF PRESSURE GRADIENT
REMAINS SUFFICIENTLY STRONG TOMORROW...AND SUBSIDENCE IS GREAT
ENOUGH TO PROVIDE SOME BREAKS IN THE CLOUD COVER...SOME SITES IN
NORTH CENTRAL KS MAY REACH ADVISORY LEVELS.  SINCE CONFIDENCE IN
THIS IS LOW AT THIS TIME WILL LEAVE WIND ADVISORY DECISION FOR
TOMORROW UP TO THE NEXT FORECAST CYCLE FOR LATEST ANALYSIS.

LATE TONIGHT/FRIDAY..AXIS OF INSTABILITY ALOFT MOVES INTO EASTERN
CWA LATE EVENING...AND IS CLEAR OF THE AREA BY THE MIDNIGHT HOUR.
CAA THEN REALLY KICKS IN WITH NORTHWESTERLY FLOW BEHIND THE UPPER
LOW. WILL CARRY A SLIGHT CHANCE FOR RAIN...WITH SLIGHT CHANCE FOR
RAIN OR SNOW WHERE SURFACE TEMPS ARE LESS THAN 36F. NOT EXPECTING
A HARD FREEZE CONSIDERING OVERNIGHT MIXING AND CLOUD COVER...BUT
TEMPERATURES NEAR 32F ARE EXPECTED ACROSS NORTH CENTRAL KANSAS.
AREA REMAINS UNDER THE INFLUENCE OF THE UPPER LOW WITH NEARLY
NEUTRAL TEMPERATURE ADVECTION KEEPING TEMPS IN THE LOW 40S.

SAT...ANOTHER LOBE OF ENERGY SWEEPS AROUND THE BACK SIDE OF THE UPPER
LOW ON SATURDAY...AND REINFORCES BOTH MORE COLD ADVECTION AND
ANOTHER SLIGHT CHANCE FOR SOME SNOW SHOWERS. MOISTURE AND LIFT
SEEM TO CLEAR THE EASTERN CWA BY LATE AFTERNOON...BUT THINK IT TOO
LATE FOR THE SUN TO MAKE MUCH DIFFERENCE IN HIGH TEMPS.

SUN/MON...500 MB FLOW BECOMES NEARLY DUE NORTH BEHIND THE DEPARTING UPPER
LOW AND AHEAD OF HIGHLY AMPLIFIED WESTERN RIDGE. THIS KEEPS US
AGAIN IN COOLER FLOW BUT WARMER TEMPS OF +6C AT 850MB CREEP ACROSS
THE AREA BY LATE DAY SUNDAY AND SHOULD GET US INTO THE MID 50S BY
LATE DAY. COOLER HIGH PRESSURE ASSOCIATED WITH THE NORTHERLY FLOW
CONTINUES TO HAVE INFLUENCE ON ITS EASTERN SIDE THROUGH MONDAY BUT
SHOULD STILL RAISE A FEW MORE DEGREES NEAR 60 WITH SUN AND SLOW
WARMING TREND.

TUES-THURS...FLATTENING RIDGE BRINGS ZONAL FLOW ACROSS THE ROCKIES
AND A RETURN TO THE LEE TROF AND WARM SOUTHERLY WINDS. LATEST EC
AND GFS HAVE NEXT UPPER LOW POISED OFF THE WEST COAST PROGGED TO
MOVE EASTWARD INTO THE FOUR CORNERS BY THURSDAY AFTERNOON. END
RESULT WILL BE TEMPERATURES FINALLY NEAR 70 FOR THE MID TO LATE
WEEK.

&&

.AVIATION...

THERE IS A SLIGHT CHANCE THAT A THUNDERSTORM MAY MOVE OVER TOP OR
FOE LATE THIS AFTERNOON...HOWEVER DUE TO THE ISOLATED NATURE OF
CONVECTION DID NOT INCLUDE A TEMPO GROUP IN THE TAFS AND SIDED WITH
VCTS WORDING AT THIS TIME.  WINDS WILL REMAIN BREEZY AND SLOWLY VEER
AROUND TO THE WEST TONIGHT AS SURFACE LOW MOVES OFF TO THE
NORTHEAST.  A COLD FRONT IS EXPECTED TO MOVE THROUGH TAF SITES IN
THE 04 TO 05Z TIMEFRAME...WHICH WILL LIKELY BRING AN MVFR DECK BACK
THROUGH TAF SITES.  AT THIS TIME CIGS LOOK TO HOLD AROUND THE 2 KFT
LEVEL...SO HAVE CIGS REMAINING AT THIS LEVEL FROM 04-05Z ON AT THIS
TIME.  TOWARDS THE END OF THE TAF PERIOD WINDS MAY VEER FURTHER
AROUND TO THE WEST NORTHWEST...BUT DID NOT ADD A CHANGE GROUP AT
THIS TIME AS CIGS LOOK TO REMAIN FAIRLY PERSISTENT.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 6 PM THURSDAY
FOR KSZ058-KSZ059.

&&

67/CAVANAUGH
Hazardous weather outlook, Apr 10, 8:48 PM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
848 PM CDT THU APR 10 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-120200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
848 PM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TEMPERATURES OVERNIGHT FRIDAY INTO SATURDAY WILL BE AT OR JUST
BELOW FREEZING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:00 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson14 min
Apr 10, 7:08 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Shawnee37 min
Apr 10, 7:21 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson39 min

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.